The following are excerpts from the newsletter
- Misidentification of alphanumeric
- Fortune 500 company benefit
plans adopting standards for computerized physician order
- Safety Briefs
- Continued confusion between SUFENTA (sufentanil)
and SUBLIMAZE (fentanyl) has resulted in multiple
episodes of respiratory arrest.
- Glaxo Wellcome revamps labeling of ALKERAN (melphalan),
LEUKERAN (chlorambucil), and MYLERAN (busulfan)
to minimize the risk of confusion.
- Use of prescription labels in areas other than the
pharmacy may lead to inappropriate use on non-drug items.
Only blank labels should be made available outside the
- PROCANBID (procainamide hydrochloride extended
release) releases procainanamide steadily over 12 hours
therefore the dosing interval should not be more frequent
than every 12 hours. Although PROCAN SR (procainamide
hydrochloride sustained release), which is given every
6 hours, was recently withdrawn from the market, generic
versions are still available and may continue to be ordered
by the former brand name. The two forms of procainamide
are not substitutable with each other.
- The monographs for cytarabine, daunorubicin, and doxorubicin
in Drug Facts and Comparisons have been revised
to clearly delineate the conventional and liposomal forms.
- Sublingual nifedipine has been rejected by experts
as an unsafe practice (see ISMP Medication Safety Alert!
November 6, 1996). However some physicians are still administering
nifedipine sublingually, although suitable effective alternatives
- Reminder! Now that another year has passed, be sure
to update the drug reference texts used in the pharmacy
and patient care units, and don't forget to discard
the outdated references.
- We are pleased to announce that Allen J. Vaida, Pharm.D.,
has joined ISMP as an executive director. Dr. Vaida, who
has served as a trustee for ISMP since its founding, is
a seasoned healthcare administrator and clinician.
- ISMP announces the availability of the 2000-2001 Safe
Medication Management Fellowship. The one-year fellowship
program trains a nurse, pharmacist, or physician with
at least one year of clinical experience in methods for
preventing adverse drug events. The fellow works closely
with ISMP staff on a variety of educational activities
and visits practice sites, regulatory agencies, and pharmaceutical
manufacturers. Call us at 215-947-7797 for a syllabus
A new conceptual framework for adverse event and error
reporting, developed by ISMP, was presented at an educational
briefing in Washington, D.C. for Senate staff and organizational
representatives on Monday, January 24 by ISMP, with the
American Hospital Association and the American Pharmaceutical
Association. An executive summary
of the ISMP conceptual framework is available on our web
In a recent study (Golder M, Chan CLH, O'Shea S et
al. Potential risk of cross-infection during peripheral-venous
access by contamination of tourniquets. Lancet 2000;355:44)
a high proportion of tourniquets used to promote venous
stasis for IV cannulation and phlebotomy were found to
be contaminated with blood and bacterial pathogens.
In our November 17, 1999, issue,
we suggested that those committed to medication error
reduction could learn much from the vast body of knowledge,
research, and experience gained through infection control
efforts. Research confirmed that hospitals with the lowest
nosocomial infection rates had BOTH strong surveillance
programs AND prevention/control programs (Haley RW, et
al. Am J Epidemiol 1985; 121:182-205). Today, regulatory,
accrediting, and other infection control advisory bodies
recommend that hospitals employ specifically trained,
dedicated practitioners to identify the presence of nosocomial
infections AND coordinate an effective infection control
plan. The recent report from the Institute of Medicine
(Kohn LT, Corrigan JM, Donaldson MS editors. To err is
human. Building a safer health system. Washington, IOM,
1999) also recognizes the value of devoting human and
financial resources to error analysis and system redesign.
The report notes that individuals or departments "own"
a piece of the medication system, but as a rule, no one
manages the system as a whole. In discussing key safety
design concepts, the IOM report notes that oversight of
the hospital's medication system might be placed under
a single clinician, with 50% or more of his or her time
devoted to this role (pg. 145). ISMP strongly supports
this concept and encourages organizations to gain leadership
backing and financial support for such a position. With
budget preparation around the corner, now may be a good
time to begin discussions on this important issue.
A 61-year-old man developed hepatocellular injury after
taking AVANDIA (rosiglitazone) for two weeks. (Al-Salman
J et al. Hepatocellular injury in a patient receiving
rosiglitazone. A case report. Ann Intern Med 2000;132:121-4)
- The black box warning about well-known serious cardiac
events associated with PROPULSID (cisapride) now includes
recommendations to obtain a 12-lead ECG before administration
and to avoid initiating treatment if the patient's QTc
value exceeds 450 milliseconds.
- There is a newly revised warning for the antiretroviral
drug ZIAGEN (abacavir sulfate). Fatal hypersensitivity
reactions have occurred in patients who have presented
with respiratory symptoms (including cough, dyspnea,
or pharyngitis), and who were initially diagnosed with
an acute respiratory disease (pneumonia, bronchitis
or flu-like illness).